Home News Sports/Outdoors Social Business Events


Letters Obituaries Archives Advertise
Search ...
 

Officers save local man from possible overdose

 
March 1, 2022

Jacob A. Wanner-Vanetten
Bonners Ferry Police were called to a report of suspicious activity at AJ's Lanes February 24 and quick action by officers Scott Davis and Malorie Stippich is credited with saving a Moyie Springs man from a fentanyl overdose. On arrival, police were told that Jacob A. Wanner-Vanetten, 32, had been in the restroom for an extended time. On making entrance, Davis smelled the reek of smoked fentanyl pills and recognized that Wanner-Vanetten was lapsing into an overdose.

While he called for an ambulance, Stippich administered Narcan, reviving Wanner-Vanetten sufficiently to stabilize him until medical help arrived.

He was transported to Boundary Community Hospital and later released to police, who charged him with felony possession of a controlled substance and transported him to the Boundary County Jail, where he remains in custody with bond set at $40,000.

Fentanyl is a powerful synthetic opioid used to treat patients with severe pain and to manage pain after surgery. Illicit counterfeit fentanyl is widespread in the area as Mexi-pills, as they are manufactured mostly in Mexico.

The double impact of social isolation resulting from the coronavirus and the infiltration of fentanyl into the illegal drug supply have exponentially increased the number of fatal and nonfatal overdoses. From April 2020 to April 2021, 100,306 Americans lost their lives to overdoses, the highest number of Americans lost to overdoses in one year ever recorded.

The symptoms of opioid overdose include slow and shallow breathing or cessation of breathing, making snoring or gurgling sounds, blue or gray skin color, dark lips and fingernails, inability to talk, disorientation, pinpoint pupils, decreased level of consciousness. As symptoms progress, the victim can’t be woken up and shows no response to stimuli.

In dealing with a person suspected of opioid overdose who fails to respond, don’t assume they are asleep. Not all overdoses happen quickly and it can sometimes it can take hours for a victim to die. Taking action in those hours means you could save a life. If necessary administer CPR.

In all cases of possible opioid overdose, call 911 immediately. Try to get the person to respond and keep them awake. If Narcan is available, administer it, and keep in mind it may take more than one dose.

Do not put the victim in a cold bath, try to get the to walk it off or sleep it off. Do not induce vomiting or administer stimulants.

If possible, stay with the victim until help arrives.

Questions or Comments? Send us an email!

9B.News
Mike Weland, Publisher
mike@9b.news  

6931 Main St.
P.O. Box 1625
Bonners Ferry, ID 83805
(208) 295-1016

A 9B Media LLC publication
Sign up for breaking news alerts
E-mail: